Chris Aiken, MD. Editor-in-Chief, The Carlat Psychiatry Report. Practicing psychiatrist, Winston-Salem, NC. Dr. Aiken, author of this educational activity, has no relevant financial relationship(s) with ineligible companies to disclose.
Benzodiazepines and stimulants are best avoided in combination, but even if you don’t prescribe them together, you’ll probably have to manage the combo as you take over the care of new patients. Use of this combination is on the rise. In 2018, around one in 15 patients who were prescribed a benzo were also prescribed a stimulant, an increase of 40% over 2013. The alprazolam-amphetamine combo is the most common, and affluent, working-age adults are the most likely to receive it (Borrelli EP et al, J Manag Care Spec Pharm 2022;28(1):58–68). Most (60%) of these combinations come from primary care, but psychiatrists are responsible for another 30%.
There are no clinical trials on this combined treatment, but I’ll offer some guidance here from my own experience and research in animals, healthy subjects, and patients with substance use disorders. The first step is to understand why the patient is taking these medications. There are a few possibilities, but only one calls for rapid discontinuation of the drugs: prescription medication use disorder.
Substance use disorders
Prescription misuse may not be apparent on the first interview, but it will usually become clear with time. Contact the patient’s past prescriber and check for evidence of doctor shopping in your state’s prescription monitoring system. If you continue the combination, a random drug screen can clarify if the patient is not taking—and possibly diverting—the medications, or if they are using the meds along with other drugs of abuse. Watch out for opioids, as both stimulants and benzos increase the risk of opioid abuse and overdose.
Benzos enhance the opioid high but actually dampen the rewarding effects of stimulants (Lile JA et al, Drug Alcohol Depend 2011;119(3):187–193). That is particularly true with oxazepam, which is unique among the benzos for its ability to raise neurosteroids that block the rewarding properties of drugs of abuse (Spence AL et al, Drug Alcohol Depend 2016;166:209–217). Oxazepam also has a lower abuse liability than most benzodiazepines when used on its own.
On the other hand, amphetamines can lead to benzodiazepine abuse, as patients often turn to benzodiazepines to ease anxiety and other undesirable effects of amphetamines (Darke S et al, Addiction 1994;89(12):1683–1690). That pattern also shows up in practice when clinicians prescribe one drug to manage the side effects of the other.
Chasing side effects
Some patients end up on the two medications to manage side effects. Benzos relieve anxiety and insomnia from stimulants, and stimulants relieve cognitive and motivational problems from benzos. The problem is that the relief is temporary and adds further risks to the picture. In these cases, the clinician’s goal is to taper the patient off the drug that caused the side effect and—if needed—replace it with another. For example, if amphetamine caused anxiety, a trial of methylphenidate or a nonstimulant for ADHD may provide relief.
When insomnia is the problem, behavioral approaches are the first-line treatment. Benzodiazepines have not been studied for insomnia in ADHD*, but surprisingly the related hypnotics zolpidem and eszopiclone both failed in controlled trials of this population. Melatonin actually has more solid evidence in ADHD, perhaps because it addresses the “night owl” syndrome that is more common in ADHD (Barrett JR et al, J Child Adolesc Psychopharmacol 2013;23(10):640–647). Another approach is to augment or switch to an alpha-agonist like clonidine or guanfacine, both of which have sedative effects and are FDA approved in ADHD.
Insomnia causes ADHD-like symptoms even in people who do not have ADHD, and that can set off a vicious cycle of stimulants and sedatives, which illustrates the third reason that patients end up on this combination.
*Prior to 1994, only the hyperactive form of ADHD was recognized. Several controlled trials from the 1960s tested benzodiazepines for this “hyperkinetic syndrome” as it was called, but their use fell out of favor due to their cognitive effects and abuse potential.
Some patients on a benzo-stimulant combo do not have a psychiatric diagnosis and instead are taking the drugs to improve their performance at work. Often the problem starts with work stress, which worsens sleep, and that in turn worsens work performance. Stimulants reverse some of the cognitive effects of sleep deprivation, but they do so at a price. In one study of healthy adults, cognitive performance improved after taking a stimulant, but then was worse the next day because the drug disrupted sleep (Tselha T et al, Behav Brain Res 2019;370:111940). In these situations, I recommend behavioral approaches to sleep and cognition, including cognitive behavioral therapy for insomnia, aerobic exercise (30 minutes/day), and a Mediterranean-style diet. I’ll also emphasize the neurotoxic potential of benzos and stimulants, a problem that is amplified when the two are used together (Dutt M et al, Physiol Behav 2020;222:112935).
Complex, treatment-resistant disorders
Physicians often resort to symptomatic treatments when evidence-based therapies fail. This approach can quickly lead to a benzo-stimulant combo in hopes of addressing energy, concentration, sleep, and anxiety. In these patients, careful questioning may reveal a diagnosis that was never treated, such as bipolar disorder, PTSD, or panic disorder. Short of that, the options are limited because these patients have usually tried reasonable alternatives. In this situation, there is generally no urgent need to taper the off-label drugs. Rather, the concern is that the patient will develop tolerance to any benefits brought by the benzo-stimulant combo, and that the two drugs may even cancel each other’s therapeutic effects.
Benzodiazepines impair attention, memory, and processing speed (Crowe SF and Stranks EK, Arch Clin Neuropsychol 2018;33(7):901–911). Those effects are only partially reversed by stimulants, and when it comes to motor vehicle accidents the two seem to worsen each other’s risks in a synergistic way. Both amphetamines and benzodiazepines raise the risk of car accidents, and when used in combination they are responsible for more car accidents than any other drug of abuse (Zarkowski PA, Int J Psychiatry Med 2020;55(2):82–104). Stimulants do improve driving performance when used in ADHD, but not in healthy adults, and the improvements are much more robust with methylphenidate than the amphetamines (Jerome L, J Can Acad Child Adolesc Psychiatry 2006;15(3):105–125).
In some situations, a stimulant-benzo combination is defensible even if not ideal, particularly if the benzo is used sparingly (no more than once per week) such as for panic disorder or a simple phobia. That level of use probably poses no greater threat than drinking an occasional glass of wine while taking a stimulant for ADHD.
Each of these five scenarios requires a different approach. One allows continuation (rational use) and one requires discontinuation (overuse). For the other three, a gradual taper is in order. In the latter cases, as long as the drugs are not being misused, the combo poses no imminent threat, but it does carry long-term risks of tolerance, insomnia, traffic accidents, and cognitive problems. Tapering is difficult and works best when the patient trusts the clinician, understands the rationale, and is in a relatively stable condition. Explain that you cannot prescribe the combination long term and work out a collaborative plan regarding which to taper first. Both drugs have withdrawal syndromes, but stimulant withdrawal is usually the milder of the two, consisting of fatigue or depression.
The general principle of a taper is to go faster at first (eg, lowering a benzodiazepine every two to six weeks) and slower when you get to the lower dose range (lowering every two to three months). Stimulants can usually be tapered faster, such as over one to three months. Longer tapers may be necessary if the patient has been on the combo for many years. If the taper is difficult, allow the patient to slow down the rate, but avoid going back up to a previous dose.
PO Box 626, Newburyport MA 01950
© 2023 Carlat Publishing, LLC and Affiliates, All Rights Reserved.